Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 49, NWS Wilmington, OH

May 14, 2010Lewis County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 14, 2010, 3:54 PM EDT for Lewis County, Kentucky. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2010, 3:54 PM EDT (19:54 UTC)
Expired
May 14, 2010, 4:32 PM EDT
In force
38 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:04 PM EDTHAIL 1.755 Sse Epworth, KY
May 14, 4:09 PM EDTHAIL 0.8810 Sse Tollesboro, KYNEAR PETERSVILLE ALONG ROUTE 559.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS51 KILN 141954
SVRILN
KYC135-142100-
/O.NEW.KILN.SV.W.0049.100514T1954Z-100514T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEWIS COUNTY IN NORTHEAST KENTUCKY...

* UNTIL 500 PM EDT.

* AT 348 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
  PRODUCING PING PONG BALL SIZE HAIL AND WINDS TO 60 MPH. THIS STORM 
  WAS LOCATED 8 MILES SOUTHWEST OF EPWORTH...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMP DIX...
  HEAD OF GRASSY...

IN ADDITION...EPWORTH...PETERSVILLE...STRICKLETT...HARRIS...
KINNICONICK...TANNERY AND REXTON ARE NEAR THE PATH OF THIS SEVERE
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING. MOVE INDOORS IMMEDIATELY! REMEMBER...
LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3834 8337 3839 8341 3839 8346 3843 8357
      3850 8360 3850 8363 3853 8365 3855 8364
      3858 8310 3855 8311 3850 8319 3848 8319
      3843 8323 3835 8323 3833 8327
TIME...MOT...LOC 1954Z 265DEG 27KT 3846 8367

$$
3 follow-up statements
461 
WWUS51 KILN 142013
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT FRI MAY 14 2010

KYC135-142100-
/O.CON.KILN.SV.W.0049.000000T0000Z-100514T2100Z/
LEWIS KY-
413 PM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN LEWIS COUNTY...

AT 409 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD
WEAKENED BUT WAS STILL CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR PETERSVILLE...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CAMP DIX AND HEAD OF GRASSY.

IN ADDITION...STRICKLETT...HARRIS...KINNICONICK...TANNERY AND REXTON
ARE NEAR THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING. MOVE INDOORS IMMEDIATELY! REMEMBER...
LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3834 8337 3839 8341 3839 8346 3843 8357
      3850 8360 3850 8363 3853 8365 3855 8364
      3858 8310 3855 8311 3850 8319 3848 8319
      3843 8323 3835 8323 3833 8327
TIME...MOT...LOC 2013Z 267DEG 27KT 3846 8346

$$
917 
WWUS51 KILN 142022
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT FRI MAY 14 2010

KYC135-142100-
/O.CON.KILN.SV.W.0049.000000T0000Z-100514T2100Z/
LEWIS KY-
422 PM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN LEWIS COUNTY...

AT 418 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS
STORM WAS LOCATED NEAR STRICKLETT...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CAMP DIX AND HEAD OF GRASSY.

IN ADDITION...HARRIS...KINNICONICK...TANNERY AND REXTON ARE NEAR THE
PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING. MOVE INDOORS IMMEDIATELY! REMEMBER...
LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3834 8337 3839 8341 3839 8346 3856 8345
      3858 8316 3858 8310 3857 8310 3850 8319
      3848 8319 3843 8323 3835 8323 3833 8327
TIME...MOT...LOC 2022Z 267DEG 27KT 3846 8336

$$
991 
WWUS51 KILN 142032
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
432 PM EDT FRI MAY 14 2010

KYC135-142042-
/O.CAN.KILN.SV.W.0049.000000T0000Z-100514T2100Z/
LEWIS KY-
432 PM EDT FRI MAY 14 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS COUNTY HAS
BEEN CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3834 8337 3839 8341 3839 8346 3856 8345
      3858 8316 3858 8310 3857 8310 3850 8319
      3848 8319 3843 8323 3835 8323 3833 8327
TIME...MOT...LOC 2032Z 267DEG 27KT 3846 8326

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:36 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 14, 1:36 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH THROUGH THE AREA TODAY INTO THIS
EVENING. HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES SATURDAY
AND SUNDAY. LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY SUNDAY
NIGHT AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COLD FRONT WAS LOCATED FROM CLE...TO CVG...THEN TO SDF. THIS
FRONT WILL CONTINUE TO SLOWLY SAG SOUTHEAST TODAY. INSTABILITY
WILL OCCUR ALONG AND JUST AHEAD OF THE FRONT WITH THE HIGHEST
AMOUNTS LOCATED ACRS THE FAR SOUTHEAST. THIS FRONT...COUPLED WITH
PERHAPS A WEAK UPPER LEVEL DISTURBANCE...WILL RESULT IN SOME
SHOWERS AND THUNDERSTORMS. THERE IS A SMALL CHANCE THAT A FEW
STORMS MAY REACH SEVERE LIMITS IN THE SE CWFA THIS AFTN. HAVE
UPDATED ZONES/GRIDS TO REMOVE POPS FROM THE NORTHWEST. WILL LIKELY
NEED ANOTHER UPDATE TO SHAVE OFF MORE OF THE REGION FROM THE
CHANCES OF SHOWERS/THUNDERSTORMS ONCE THE TRAILING EDGE OF THE
INSTABILITY AXIS IS MORE CERTAIN.  MOS BLEND LOOKED REASONABLE
FOR HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
COULD STILL BE SOME ACTIVITY IN THE SOUTHEAST DURING THE EVENING.
BUT THAT WILL MOVE OFF AS THE FRONT FINALLY MAKES IT ALL OF THE
WAY THROUGH THE FORECAST AREA. RIDGING FROM HIGH PRESSURE BUILDING
INTO THE GREAT LAKES WILL RESULT IN DRY CONDITIONS LATE FRIDAY
NIGHT INTO SATURDAY EVENING.

COULD START TO SEE SOME MOISTURE RIDE OVER THE RIDGE LATE SATURDAY
NIGHT INTO SUNDAY. THIS WILL PROVIDE INCREASED CLOUD COVER AND
SOME SHOWERS ARE NOT OUT OF THE QUESTION. ELEVATED INSTABILITY IS
FORECAST TO SPREAD INTO THE AREA LATE SUNDAY. SO SOME THUNDERSTORMS
WILL ALSO BE POSSIBLE.

DID NOT VARY SIGNIFICANTLY FROM MOS TEMPERATURES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SHORT WAVE SLOWLY TREKKING ACROSS THE COUNTRY WILL INTERACT WITH A
NORTHERN STREAM SYSTEM. THIS WILL RESULT IN AN UPPER LOW CLOSING
OFF TO THE WEST OF THE AREA AND THEN MAKING ITS WAY THROUGH THE
MIDDLE OF THE WEEK. TROUGHING MAY EVEN LINGER INTO THURSDAY.
COPIOUS MOISTURE WILL GET DRAWN INTO THE AREA AHEAD OF THIS
SYSTEM. SO EXPECT SHOWERS TO BE LIKELY FROM LATE SUNDAY NIGHT INTO
MONDAY EVENING. EXTENSIVE CLOUD COVER MAY LIMIT DESTABILIZATION.
SO ONLY FORECAST A CHANCE OF THUNDERSTORMS. CHANCE OF
PRECIPITATION WILL PERSIST INTO TUESDAY NIGHT BEFORE DRYING SETS IN.

HIGHS WILL BE RUNNING BELOW NORMAL ESPECIALLY ON TUESDAY AND
WEDNESDAY WHEN THE UPPER LOW IS IN CLOSEST PROXIMITY. CLOUDS AND
LOW LEVEL MOISTURE SHOULD PREVENT TEMPERATURES FROM FALLING TOO
FAR AT NIGHT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST AWAY FROM THE
TAF SITES THIS AFTERNOON. SURFACE HIGH PRESSURE WILL THEN BUILD
INTO THE REGION TONIGHT...SETTLING ACROSS THE OHIO VALLEY ON
SATURDAY. EXCEPT PERHAPS SOME MVFR RIVER FOG AT KLUK BETWEEN 09Z-
15Z...VFR CONDITIONS ARE EXPECTED.

.OUTLOOK...SHOWERS AND THUNDERSTORMS WITH MVFR CIGS/VSBYS POSSIBLE
SUNDAY NIGHT THROUGH TUESDAY NIGHT. MVFR CIGS POSSIBLE ON
WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...
LONG TERM...
AVIATION...HICKMAN
Hazardous weather outlook, May 14, 5:10 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT FRI MAY 14 2010

INZ050-058-059-066-073>075-080-KYZ089>097-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>080-150915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
510 AM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ098>100-OHZ081-082-088-150915-
ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
510 AM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO AFFECT THE REGION TODAY.
THE ATMOSPHERE MAY BECOME SUFFICIENTLY UNSTABLE FOR A FEW OF THESE
STORMS TO BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 14, 3:14 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
314 PM EDT FRI MAY 14 2010

KYZ100-OHZ081-088-142015-
LEWIS KY-SCIOTO OH-ADAMS OH-
314 PM EDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS...SOUTHERN
SCIOTO AND NORTHERN LEWIS COUNTIES THROUGH 415 PM EDT...

AT 310 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HERRON
HILL...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VANCEBURG...CAMP DIX...
FRANKLIN FURNACE AND GREENUP.

ALSO...CHARTERS...CARRS...ROME...KINNICONICK...SANDY SPRINGS...BUENA
VISTA...TANNERY AND GARRISON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, May 14, 3:19 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
319 PM EDT FRI MAY 14 2010

OHZ081-088-142000-
SCIOTO OH-ADAMS OH-
319 PM EDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAMS AND WESTERN SCIOTO
COUNTIES THROUGH 400 PM EDT...

AT 315 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
UNION...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROSEMOUNT...
PORTSMOUTH...NEW BOSTON AND LUCASVILLE.

ALSO...BLUE CREEK...WAMSLEY...TURKEY CREEK LAKE...OTWAY...
LOMBARDSVILLE...FRIENDSHIP...MCDERMOTT AND SCIOTOVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:29 PM EDTSevere Thunderstorm WarningILNLewis46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.